Bad reaction to new medication (Lyrica?)

So my medication was clearly not working great in the last months but I was waiting to visit a doctor because I couldn't afford it. Finally I did, and given the information he had of my history, recent and further, he switched me from one SNRI to another and instead of my usual something to sleep+emergency meds for panic attacks, he decided to switch those 2 for 1 thing instead- Lyrica, or rather our version of that in my country. Started me off on low dose (75) at night. I was meant to take that for 3 nights and then increase to that plus 1 during the day. Could choose to take in morning or afternoon. Meanwhile I had incjured my ankle falling but I was healing. Then had to travel home and about a day after I traveled, I got the flu. My mom had gotten it before I traveled so not as surprising since I was visiting them. Between my ankle and the flu I was feeling so sick, I didn't pay attention to the increased dose. I've switched a few medications in the past and while most may or may not have worked, some helped and some didn't, I never had an adverse reaction.

As some of you know I was in a really dark place in November and December and I was working hard to heal.

Now, as I said, I was a bit busy with fever and being sick to notice much how the medication was doing. I thought any dysregulation was mostly being sick and injured at the same time. A lot of it was.
Fasdt forward to yesterday when most of the sickness was starting to wear off. I was still sleeping at random times, not sleeping when I should, starting to get panicky about being outside again- after being consistently social during January. I was also feeling like a zombie most day, my head heavy, noise in my ears, feeling resistance to making mysekf do anything. I have trouble with getting myself to shower, do dishes, chores, let alone working (from home) or working out... Sitting on a computer at my desk rather than in bed is an issue. Same feeling I had when deeply depressed but without the gradual buildup in feelings. And then random bad feelings.

I'm getting enough to be able to go to a doctor sometime in the next days, but this can't go on. I'm both scared to stop that medication and weary of stopping on my own accord.
But things are getting really dark and any day more I spend in bed scares me. I worked really hard on improving and I'm a bit gutted that rather than helping my anxiety this medication is taking such turn. I've never actually felt like a zombie on any medication and didn't imagine I would- until now. It's like my most depressed days, except with no warning, like I was excited to be back and had energy and plans and things and people waiting for me- and suddenly even after the flu I can barely get myself out of bed, I sleep in patches, I am either super hungry or have no appetite which is weird for me, and once again I am super anxious from daily things, sort of stopping my progress in bigger things.

Besides wait from my money to come in so I can go to a doctor, what do I do?
Besides that, depression plus my ankle plus flu hit me really hard trying to manage symptoms rather than work. I feel so lost,
 
Changing medication, especially psychotropics, can be incredibly difficult. I’ve done it a lot of times (like…a lot of times!) and many of those times, I had the benefit of being in hospital so that could be supported during that changeover period.

Even on small doses, there’s a lot going on.

It sounds like there’s a number of different medication-based things that happening for you of I’ve read your post right:
1) weaning off an antidepressant
2) starting a new antidepressant
3) starting another medication (pregablin)

Any one of those is potentially going to mess with your system in a big way for a period of time. And any one of those (never mind all 3 at once!) could be making things especially difficult.

Weaning off SSRIs can be incredibly difficult. The thing that’s been supporting your brain chemistry is suddenly gone. Even when you replace it with a medication of the same type - think about that as, they’re different enough that hopefully one will work where the other wasn’t, so your brain still has some adjusting to do, even if the switch to a new one is immediate.

In an ideal world, you’d wean off one, wait for a period, then slowly start the next one. In real life, sometimes the situation is too pressing to allow that period of time, so we accept the difficulty of a quick transition and do it all at once. That compounds the issues that come up when changing meds, but hopefully, packs those issues in to a shorter period of time.

As a usual ballpark with SSRIs, you’d allow 2 weeks to let the initial wave of side effects settle down. And you’d allow at least a month to see if the medication is acting helping.

Then there’s pregablin separately. Even on this forum, there’s been a wide range of response to that one med alone (varying from sensational to awful).

If you can, your doctor is probably hoping you can white knuckle it for at least a fortnight, while the worst of the effects of changing meds do their thing.

Is it normal for symptoms to spike when changing meds? Omg, yes. And then some. Oftentimes, the adjustment our brain is pulling off makes our symptoms even worse than when we were on no meds at all.

Hot tip: read the information brochures for the medications you’ve started. If they’re not in the box, they’ll be online. They will highlight if there’s any specific concerning side effects that you need to look out for.
 
As a usual ballpark with SSRIs, you’d allow 2 weeks to let the initial wave of side effects settle down. And you’d allow at least a month to see if the medication is acting helping
There was a moment I switched from SSRI to SNRI (now on a new type of SNRI) and I don't remember the change being that drastic. Of course, I had been on the other SSRI for a lot shorter time and I was super depressed at the time so who knows if my memory wasn't clouded at the time.

I don't know if this is the right time to buckle down through symptoms, but perhaps there won't be a better one any time soon. We will see if I can. It's just a lot. I can't take the double dose pregabalin so I left it to 1 dose daily, I don't think I can handle that too. It's making me sleepy or nauseous all the time. Hoping to have done that before I have attached to it.
 
Back
Top